Colorado, 2009

Hail in Colorado, July 6, 2009

July 6, 2009 · NWS BOU · 9 events in 5 counties and zones

Severe thunderstorms produced large hail in parts of Boulder, Larimer, Logan and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail in parts of Boulder, Larimer, Logan and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 1:30 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUL 6 2009

.SHORT TERM...ONE MORE ROUND OF TSTMS EXPECTED TO MOVE ACROSS THE
CWFA THIS AFTN AND EVENING.  THE MDLS SHOW A SHORT WAVE TROF
SPAWNING SHOWERS AND TSTMS OVER JACKSON AND LARIMER COUNTIES THIS
AFTN.  LOW LEVEL MSTR STILL ENTRENCHED OVER THE NORTHEASTERN PLAINS
OF COLORADO WITH DEWPOINTS IN THE 50S AND LOWER 60S.  SFC CAPE
VALUES  GENERALLY IN TEH 1500-2500 J/KG RANGE SO SVR STORMS AGAIN
ANTICIPATED. WET MICROBURSTS AGAIN POSSIBLE WITH THE POTENTIAL OF
DAMAGING WINDS AND LARGE HAIL.  STORMS MOVING BUT STILL HEAVY RAIN
POTENTIAL AS WELL.  MAY INCREASE POPS TO HIGHER SCT CATEGORY.  MDLS
STILL TRY TO DRY THE AMS OUT OVER NERN CO ON TUE WITH THE BOUNDARY
LYR THETA-E RIDGE SHIFTING TO THE EAST WHILE THE UPPER LEVEL RIDGE
BUILDS OVER THE STATE.  INTERACTIVE SOUNDINGS NOT VERY IMPRESSIVE
WITH THE POTENTIAL FOR DEEP CONVECTION...BUT MDLS HAVE OFTENTIMES
BEEN TOO QUICK TO DRY OUT THE AMS OVER THE CWFA AS OF LATE.  WITH
THIS IN MIND WILL STICK WITH THE MENTION OF ISOLD TSTMS FOR TUESDAY
AFTN.  ALSO OPTED TO SHAVE 1-2 DEGREES OFF THE MAX TEMPERATURES.

.LONG TERM...UPPER HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE
SOUTHWEST THROUGH THE WEEKEND. NOT MUCH MOISTURE OR CAPE TO WORK
WITH TUESDAY AFTERNOON AND EVENING...HOWEVER A WEAK FRONT WILL SLIDE
DOWN FROM WY TO SERVE AS A FOCUS POINT FOR CONVECTION. HAVE
THEREFORE KEPT A SLIGHT CHANCE OVER THE FOOTHILLS AND PLAINS FOR
SHOWERS AND THUNDERSTORMS. EXPECTING THE WARMEST AND DRIEST DAY OF
THE WEEK WEDNESDAY AS THE UPPER RIDGE AXIS PASSES OVERHEAD
WEDNESDAY...BRINGING TEMPERATURES OVER THE PLAINS INTO THE MID 90S
AND NO MENTION OF SHOWERS OR THUNDERSTORMS. THIS WILL INCREASE THE
FIRE DANGER WEDNESDAY AS MINIMUM RH VALUES WILL DROP BELOW 20
PERCENT WITH SOME AREAS BELOW 15 PERCENT...MAINLY IN THE HIGH
MOUNTAIN VALLEYS. HOWEVER NOT EXPECTING WINDS TO BE STRONG ENOUGH
FOR AN EXTENDED AMOUNT OF TIME TO REQUIRE ANY HEADLINE YET.  WHEN
THE RIDGE AXIS SLIDES SLIGHTLY EAST LATER THAT DAY...MOISTURE WILL
BE ALLOWED TO ENTER CO IN THE SOUTHWESTERLY FLOW. A DROP OF ABOUT 4
DEGREES C AT 700MB ALONG WITH ADDED CLOUD COVER WILL BRING MAX
TEMPERATURES DOWN INTO THE UPPER 80S WITH A FEW 90S. THE RIDGE AXIS
IS EXPECTED TO REMAIN TO THE EAST OF CO THROUGH SATURDAY
MORNING...WHERE IT WILL THEN START BACKING TO THE WEST SLOWLY WHILE
FLATTENING OUT AT THE SAME TIME.  AS A RESULT...THIS WILL ALSO ALLOW
A RETURN OF ISOLATED AFTERNOON AND EVENING SHOWERS THROUGH THE
WEEKEND. A WEAK FRONT IS EXPECTED TO DROP FROM THE HIGH PLAINS ON
SATURDAY INCREASING THE CHANCE FOR SHOWERS THAT DAY. OVERALL...LOOK
FOR SLIGHTLY WARMER THAN AVERAGE TEMPERATURES OVER THE STATE THROUGH
THE WEEKEND WITH 70S AND 80S IN THE MOUNTAINS AND LOWER 90S OVER THE
PLAINS.

&&

.AVIATION...EXPECT OUTFLOW BOUNDARIES ASSOCIATED WITH TSTMS OVER
EASTERN LARIMER AND NORTHERN WELD COUNTIES TO IMPACT THE AIRPORTS
AFTER 22Z WITH ADDITIONAL TSTMS DVLPG ALONG THE BOUNDARIES.  BEST
CHC OF STORMS APPEARS TO BE 22Z-01Z.  WET MICROBURST TYPE STORMS
POSSIBLE WITH STG WINDS AND HAIL...POSSIBLY SEVERE.  COULD SEE
MVFR/IFR CONDS OCCUR IF A WET MICROBURST DVLPS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/KRIEDERMAN
Hazardous weather outlook, Jul 6, 9:29 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1029 AM MDT MON JUL 06 2009

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1029 AM MDT MON JUL 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY IN THE
AFTERNOON...AND THEN SPREAD ACROSS THE NORTHEAST PLAINS OF COLORADO
THROUGH THE REST OF THE AFTERNOON AND EVENING. THE BEST CHANCE FOR
SEVERE STORMS TODAY WILL BE JUST EAST OF THE URBAN CORRIDOR...WHERE
MOISTURE AND INSTABILITY WILL BE GREATEST. A FEW OF THESE STORMS MAY
PRODUCE LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING
WINDS TO 60 MPH. ACROSS THE MOUNTAINS AND ADJACENT PLAINS...EXPECT
BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PLAINS OF
COLORADO TODAY...MAINLY AFTER 3 PM.

COOPER/KRIEDERMAN

In the hours before

Special weather statement, Jul 6, 2:13 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT MON JUL 6 2009

COZ033-035-038-042-043-062200-
NORTHEAST WELD COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
313 PM MDT MON JUL 6 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHEASTERN LARIMER COUNTY
  WEST CENTRAL WELD COUNTY

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND
GUSTS TO AROUND 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF NUNN TO 6 MILES WEST OF BUCKHORN
MOUNTAIN...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST OF FORT
COLLINS TO 18 MILES WEST OF FORT COLLINS...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
WELLINGTON...TIMNATH...TEDS PLACE...SEVERANCE...PURCELL...POUDRE
PARK...PIERCE...NUNN...MASONVILLE...LOVELAND...DRAKE...BUCKHORN
MOUNTAIN...BELLVUE...AULT AND FORT COLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY
EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 4068 10431 4031 10528 4062 10552 4092 10460
TIME...MOT...LOC 2113Z 296DEG 14KT 4083 10477 4061 10543

The radar

The Denver radar (KFTG), 76 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Larimer

When
July 6, 3:21 PM MST
Where
Larimer County, 4.94 mi WSW of Berthoud
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -105.170

Hail, Boulder

When
July 6, 3:43 PM MST
Where
Boulder County, 2.14 mi NNW of Longmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -105.110

Hail, Boulder

When
July 6, 3:49 PM MST
Where
Boulder County, 0.53 mi W of Longmont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.170, -105.110

Hail, Boulder

When
July 6, 3:52 PM MST
Where
Boulder County, 0.53 mi W of Longmont
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.170, -105.110

Hail, Arapahoe

When
July 6, 4:45 PM MST
Where
Arapahoe County, 3.97 mi WSW of Peoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.190

Hail, Washington

When
July 6, 5:35 PM MST
Where
Washington County, 1.73 mi WNW of Xenia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.360

Hail, Washington

When
July 6, 5:56 PM MST
Where
Washington County, 7.13 mi NW of Akron Gebauer Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.310, -103.210

Hail, Logan

When
July 6, 6:00 PM MST
Where
Logan County, 13.34 mi SE of Ackerman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.500, -103.010

Hail, Logan

When
July 6, 6:10 PM MST
Where
Logan County, 16.26 mi SSW of Fleming
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.470, -102.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182005, 182004, 182003, 182001, 182012, 182007, 182008, 182013, 182011.